C-reactive protein: An early critical sign of clozapine-related myocarditis

Sasha R Fehily, Rosaria Forlano, Paul B Fitzgerald

Research output: Contribution to journalArticleOtherpeer-review

9 Citations (Scopus)

Abstract

Objective: We present a case of clozapine-related myocarditis, with a rising C-reactive protein as the only initial evidence supporting the diagnosis. Method: An otherwise healthy young male presenting with treatment-resistant schizophrenia was started on clozapine. Monitoring was performed. Results: At day 18 he developed fever, tachycardia and a raised C-reactive protein, while troponin levels and echocardiogram remained normal. Conclusions: Current protocols monitoring for myocarditis have their limitations and can often only be used to support a presumptive diagnosis of myocarditis. In keeping with the current clozapine monitoring guidelines, we demonstrate that a rise in C-reactive protein levels can be a critical early sign of myocarditis warranting close monitoring and serious consideration for cessation of clozapine.

Original languageEnglish
Pages (from-to)181-184
Number of pages4
JournalAustralasian Psychiatry
Volume24
Issue number2
DOIs
Publication statusPublished - 1 Jan 2016

Keywords

  • C-reactive protein
  • Cardiac magnetic resonance imaging
  • Clozapine
  • Myocarditis

Cite this